DOI QR코드

DOI QR Code

KNOTS WITH ARBITRARILY HIGH DISTANCE BRIDGE DECOMPOSITIONS

Ichihara, Kazuhiro;Saito, Toshio

  • Received : 2012.09.02
  • Published : 2013.11.30

Abstract

We show that for any given closed orientable 3-manifold M with a Heegaard surface of genus g, any positive integers b and n, there exists a knot K in M which admits a (g, b)-bridge splitting of distance greater than n with respect to the Heegaard surface except for (g, b) = (0, 1), (0, 2).

Keywords

knot;Heegaard splitting;bridge decomposition;distance

References

  1. A. Abrams and S. Schleimer, Distances of Heegaard splittings, Geom. Topol. 9 (2005), 95-119.
  2. R. Blair, M. Tomova, and M. Yoshizawa, High distance bridge surfaces, Algebr. Geom. Topol. 13 (2013), 2925-2946. https://doi.org/10.2140/agt.2013.13.2925
  3. M. M. Campisi and M. Rathbun, High distance knots in closed 3-manifolds, J. Knot Theory Ramifications 21 (2012), no. 2, 1250017, 20 pp.
  4. A. J. Casson and C. McA. Gordon, Reducing Heegaard splittings, Topology Appl. 27 (1987), no. 3, 275-283. https://doi.org/10.1016/0166-8641(87)90092-7
  5. T. Evans, High distance Heegaard splittings of 3-manifolds, Topology Appl. 153 (2006), 2631-2647. https://doi.org/10.1016/j.topol.2005.11.003
  6. A. Fathi, F. Laudenbach, and V. Poenaru, Travaux de Thurston sur les surfaces, Asterisque, Vols. 66 and 67, 1979.
  7. W. Haken, Some results on surfaces in 3-manifolds, Studies in Modern Topology, pp. 39-98, Math. Assoc. Amer. (distributed by Prentice-Hall, Englewood Cliffs, N.J.), 1968.
  8. W. J. Harvey, Boundary structure of the modular group, In Riemann Surfaces and Related Topics: Proceedings of the 1978 Stony Brook Conference (ed. by I. Kra and B. Maskit), Ann. of Math. Stud. 97, Princeton University Press, Princeton, N.J., 1981.
  9. W. J. Harvey, Modular groups and representation spaces, In Riemann surfaces and related topics: Proceedings of the 1978 Stony Brook Conference (State Univ. New York, Stony Brook, N.Y., 1978), pp. 245-251, Ann. of Math. Stud., 97, Princeton Univ. Press, Princeton, N.J., 1981.
  10. A. Hatcher and W. Thurston, A presentation for the mapping class group, Topology 19 (1980), no. 3, 221-237. https://doi.org/10.1016/0040-9383(80)90009-9
  11. P. Heegaard, Forstudier til en topologisk Teori for de algebraiske Fladers Sammenhang, Thesis, (1898) (in Danish).
  12. J. Hempel, 3-manifolds as viewed from the curve complex, Topology 40 (2001), no. 3, 631-657. https://doi.org/10.1016/S0040-9383(00)00033-1
  13. K. Ichihara and K. Motegi, Stably filling curves on a surface, Kobe J. Math. 19 (2002), no. 1-2, 61-66.
  14. K. Ichihara and K. Motegi, Braids and Nielsen-Thurston types of automorphisms of punctured surfaces, Tokyo J. Math. 28 (2005), no. 2, 527-538. https://doi.org/10.3836/tjm/1244208205
  15. K. Ichihara and K. Motegi, Hyperbolic sections in surface bundles, Topology Appl. 154 (2007), no. 7, 1398-1406. https://doi.org/10.1016/j.topol.2005.10.012
  16. K. Ichihara and K. Motegi, Hyperbolic sections in Seifert fibered, surface bundles, Q. J. Math. 60 (2009), no. 4, 475-486. https://doi.org/10.1093/qmath/han022
  17. T. Kobayashi, Heights of simple loops and pseudo-Anosov homeomorphisms, In Braids (Santa Cruz, CA, 1986), 327-338, Contemp. Math., 78, Amer. Math. Soc., Providence, RI, 1988. https://doi.org/10.1090/conm/078/975087
  18. I. Kra, On the Nielsen-Thurston-Bers type of some self-maps of Riemann surfaces, Acta Math. 146 (1981), no. 3-4, 231-270. https://doi.org/10.1007/BF02392465
  19. H. A. Masur and Y. N. Minsky, Geometry of the complex of curves I. hyperbolicity, Invent. Math. 138 (1999), no. 1, 103-149. https://doi.org/10.1007/s002220050343
  20. Y. N. Minsky, Curve complexes, surfaces and 3-manifolds, International Congress of Mathematicians. Vol. II, 1001-1033, Eur. Math. Soc., Zrich, 2006.
  21. Y. N. Minsky, Y. Moriah, and S. Schleimer, High distance knots, Algebr. Geom. Topol. 7 (2007), 1471-1483. https://doi.org/10.2140/agt.2007.7.1471
  22. E. E. Moise, Ane structures in 3-manifolds. V. The triangulation theorem and Hauptvermutung, Ann. of Math. (2) 56 (1952), 96-114. https://doi.org/10.2307/1969769
  23. T. Saito, Genus one 1-bridge knots as viewed from the curve complex, Osaka J. Math. 41 (2004), no. 2, 427-454.
  24. T. Saito, Meridional destabilizing number of knots, Algebr. Geom. Topol. 11 (2011), no. 2, 1205-1242. https://doi.org/10.2140/agt.2011.11.1205
  25. W. P. Thurston, On the geometry and dynamics of diffeomorphisms of surfaces, Bull. Amer. Math. Soc. (N.S.) 19 (1988), no. 2, 417-431. https://doi.org/10.1090/S0273-0979-1988-15685-6
  26. M. Tomova, Multiple Bridge surfaces restrict knot distance, Algebr. Geom. Topol. 7 (2007), 957-1006. https://doi.org/10.2140/agt.2007.7.957

Cited by

  1. Exceptional and cosmetic surgeries on knots vol.367, pp.1-2, 2017, https://doi.org/10.1007/s00208-016-1392-3
  2. Bridge splittings of links with distance exactly n vol.196, 2015, https://doi.org/10.1016/j.topol.2015.05.028
  3. The growth rate of the tunnel number of m-small knots vol.295, pp.1, 2018, https://doi.org/10.2140/pjm.2018.295.57